Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 100, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2011, 6:32 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 6:32 PM MST (01:32 UTC)
- Expired
- Aug 18, 2011, 7:00 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 97 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
184 WUUS55 KTWC 190132 SVRTWC AZC019-190200- /O.NEW.KTWC.SV.W.0100.110819T0132Z-110819T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 632 PM MST THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 700 PM MST * AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...OR 26 MILES SOUTHEAST OF SELLS...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3177 11167 3164 11139 3154 11162 3159 11174 TIME...MOT...LOC 0133Z 220DEG 12KT 3162 11163 $$
2 follow-up statements
817 WWUS55 KTWC 190147 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 647 PM MST THU AUG 18 2011 AZC019-190200- /O.CON.KTWC.SV.W.0100.000000T0000Z-110819T0200Z/ PIMA AZ- 647 PM MST THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...OR 25 MILES SOUTHEAST OF SELLS...MOVING NORTHEAST AT 15 MPH. LAT...LON 3166 11143 3159 11158 3166 11169 3174 11160 TIME...MOT...LOC 0147Z 220DEG 12KT 3166 11159 $$
995 WWUS55 KTWC 190201 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 701 PM MST THU AUG 18 2011 AZC019-190210- /O.EXP.KTWC.SV.W.0100.000000T0000Z-110819T0200Z/ PIMA AZ- 701 PM MST THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY HAS EXPIRED... DOPPLER RADAR SHOWED THAT THE STORM NORTHEAST OF NEWFIELDS HAS WEAKENED BELOW SEVERE LIMITS. IT WILL REMAIN STRONG UNTIL 715 PM WITH WIND GUSTS UP TO 50 MPH AND HEAVY RAIN. LAT...LON 3166 11143 3159 11158 3166 11169 3174 11160 TIME...MOT...LOC 0147Z 220DEG 12KT 3166 11159 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST THU AUG 18 2011 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE MIDDLE OF NEXT WEEK ALONG WITH SEASONABLE DAYTIME TEMPERATURES. && .DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ AS OF 230 PM MST. VERY WEAK STEERING FLOW THIS AFTERNOON AND SO THE MAIN THREAT FROM STRONGER TSTMS INTO THIS EVENING WILL BE HEAVY RAINFALL. ALSO...CANNOT RULE OUT THE POTENTIAL FOR HAIL... PERHAPS TO QUARTER-SIZE...AS WELL AS WIND GUSTS IN EXCESS OF 60 MPH ASSOCIATED WITH THE STRONGEST CELLS. BASED ON RADAR TRENDS AS WELL AS VARIOUS NWP MESOSCALE MODELS...HAVE OPTED FOR SCATTERED TO NUMEROUS SHOWERS/TSTMS FOR MOST SECTIONS THIS EVENING. HAVE INCLUDED HEAVY RAINFALL AND DAMAGING WINDS IN THE GRIDDED DATA WEATHER FIELDS AND ASSOCIATED TEXT PRODUCTS. WILL DEPICT ISOLATED SHOWERS/TSTMS FOR WRN PIMA COUNTY THIS EVENING. SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES STILL WARRANTED LATE TONIGHT. FRI-MON...HIGH PRESSURE ALOFT PROGGED VIA THE 18/12Z GFS/ECMWF TO BE CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH ALONG THE CALIFORNIA COAST DURING THE WEEKEND WILL FILL ON MON. AMPLE MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG THE WEST COAST WILL JUSTIFY ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. TUE-THUR...UPPER HIGH PROGGED TO MIGRATE NWWD TOWARD NWRN AZ THIS PERIOD. FLOW WOULD APPEAR TO BE INCREASINGLY FAVORABLE FOR CONVECTIVE ACTIVITY TO MOVE SWWD FROM THE MOGOLLON RIM AND INTO THIS FORECAST AREA. AT ANY RATE...MOISTURE TO REMAIN SUFFICIENT FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS TUE-THUR. ABOVE NORMAL HIGH TEMPS TO OCCUR FRI-THUR. && .AVIATION...SCT-NUMEROUS TSRA/SHRA THRU THIS EVENING THEN PRECIP DECREASING IN COVERAGE 06Z-12Z FRIDAY. ISOLD-SCT TSRA/SHRA TO OCCUR 18Z-23Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 50 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 7:33 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 733 AM MST THU AUG 18 2011 AZZ503-504-506>515-190600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 733 AM MST THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-190600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 733 AM MST THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 18, 12:34 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1234 PM MST THU AUG 18 2011 AZZ507-509-511-182015- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1234 PM MST THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 115 PM MST... AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KLONDYKE...OR 34 MILES SOUTHWEST OF SAFFORD...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3294 11027 3252 10997 3253 11031 3273 11044 TIME...MOT...LOC 1933Z 239DEG 16KT 3266 11020
Special weather statement, Aug 18, 12:44 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU AUG 18 2011
AZZ505-506-182030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1244 PM MST THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 130 PM
MST...
AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MAMMOTH...OR 31 MILES
NORTH OF ORO VALLEY...MOVING NORTHEAST AT 15 MPH.
WEATHER RADAR ESTIMATES WIND GUSTS UP TO 40 MPH HAVE BEEN GENERATED
WITH THIS STORM. THESE WINDS MAY RESULT IN LOCALIZED AREAS OF
BLOWING DUST...REDUCING VISIBILITIES ALONG HIGHWAY 79 AND HIGHWAY 77
IN SOUTHEAST PINAL COUNTY.
IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THIS STORMS WILL RESULT
IN WASHES ON THE EAST SIDE OF BLACK MOUNTAIN TO FILL WITH RUNNING
WATER...INCLUDING PUTNAM AND COTTONWOOD WASHES.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...MAMMOTH...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.
LAT...LON 3299 11077 3304 11072 3307 11073 3309 11069
3312 11067 3315 11063 3314 11059 3317 11054
3260 11052 3259 11129 3308 11120 3319 11104
3320 11091
TIME...MOT...LOC 1939Z 247DEG 15KT 3286 11080Local storm report, Aug 18, 3:41 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM LIGHTNING 5 W TUCSON INTERNATIONA 32.13N 111.03W
08/18/2011 PIMA AZ BROADCAST MEDIA
*** 1 INJ *** ONE PERSON TRANSPORTED TO HOSPITAL.
&&
EVENT NUMBER TWC1100081
KDLocal storm report, Aug 18, 5:11 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SELLS 31.92N 111.88W
08/18/2011 PIMA AZ EMERGENCY MNGR
11 POWER POLES DOWN
&&
EVENT NUMBER TWC1100082
KDLocal storm report, Aug 18, 5:55 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 6 SE SABINO CANYON 32.27N 110.75W
08/18/2011 PIMA AZ BROADCAST MEDIA
SWIFT WATER RESCUE. ONE MOTORIST IN CAR WITH WATER UP
TO ROOF NEAR FORT LOWELL ROAD AND MELPOMENE WAY.
&&
EVENT NUMBER TWC1100083
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:15 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 30 min |
| Aug 18, 5:35 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 115 min |
| Aug 18, 5:39 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 18, 5:44 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.